Thunderstorm Wind, Beaver
- When
- September 6, 5:07 PM EST
- Where
- Beaver County, 1.55 mi W of Blackhawk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.722, -80.480
Report of trees down along Lisbon Road.
A shortwave trough and associated cold front crossed the Upper Ohio Valley during the afternoon and evening hours of September 6th. Sufficient instability and shear supported a few reports of large hail, but downdraft CAPE values of 1000 to 1200 J/kg were key in the creation of a number of damaging wind gusts with some of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A shortwave trough and associated cold front crossed the Upper Ohio Valley during the afternoon and evening hours of September 6th. Sufficient instability and shear supported a few reports of large hail, but downdraft CAPE values of 1000 to 1200 J/kg were key in the creation of a number of damaging wind gusts with some of the storms. Mainly trees and power poles were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 1:31 PM EST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 231 PM EDT Fri Sep 6 2024 .SYNOPSIS... A fast moving cold front will increase the risk for showers and storms later this afternoon and into the overnight hours. Much cooler on Saturday. Sunday looks to be the start of another extended dry period. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and storms looking likely late this afternoon and evening. -Rain coverage and intensity lessens tonight. ---------------------------------------------------------------- A shortwave trough will continue to traverse the region this afternoon and into the evening. the first wave is crossing western PA/eastern OH now. The clearing earlier in the day has allowed for enough instability to pop some showers and weak thunderstorms. The actual cold front is crossing central OH currently. The 12Z sounding from PIT showed a decent cap at about 600MB. Thus, this will likely take the forcing of the front itself for strong to severe convection and the main concern will be damaging winds given the 1000 to 1200 DCAPES through the afternoon and evening. As currently, storms are topping out at 15 to 20 KFT and are less impressive in a capped environment ahead of the front. SPC continues to show a marginal risk for severe storms across a portion of the region this afternoon and evening. Rain chances will dwindle once the front clears to the east, which should be sometime late tonight after 06Z or early Saturday. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... KEY MESSAGES: -Showers should end Saturday morning. -Cloudy and much cooler Saturday. -Increased sunshine Sunday, but temperatures remain seasonably cool ------------------------------------------------------------------- During the day on Saturday, as the rest of the upper trough passes through the area, lingering showers cannot be completely ruled out Saturday morning behind the front, due to the trough axis swinging through and the strong cold air advection. The cold air advection, and northwest flow aloft, should mean plenty of clouds on Saturday. High temperatures Saturday look to be 10 to 15 degrees below normal. A majority of ensembles have the upper low slowly drifting northeast on Sunday, allowing a reduction in cloud cover, although flow will advect air sourced from northern Canada, leaving temperatures around 10 degrees below average. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... KEY MESSAGES: - Dry weather and a warming trend next week. ------------------------------------------------------------------- Concerning the blocking low in the eastern Great Lakes/Northeast, some ensembles have the low slower to depart, others are a bit more progressive. These timing differences are leading to some temperature uncertainty on Monday, but by Tuesday, almost all ensembles have the upper low out of the way and a ridge building in. This translates to high confidence in highs in the 80s for most by the middle part of next week with continued dry weather. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR is expected for most of the day ahead of an approaching cold front. Scattered cumulus will continue, with isolated showers/storms ahead along a boundary ahead of an approaching cold front. Shower and thunderstorm chances will increase late in the day and this evening as the front crosses the region. Timed in the showers/storms with an arrival around 23Z at PIT, and included a TEMPO for thunderstorms for the most likely time of occurrence. 0-6km shear increases to around 30kt, with HREF MU CAPE output 500-1000 j/kg. Gusty wind will be possible with storms generally along and west of a line from FKL-PIT-MGW, though the amount of destabilization could be a limiting factor in storm strength and organization. East of this line, instability is expected to diminish before the arrival of the front, so left out any mention of thunder for the eastern airports. MVFR, and eventually IFR, is expected in after FROPA in post frontal showers and cold advection. A gradual return to VFR is expected by Saturday afternoon, though a crossing upper trough and cold advection will maintain a low VFR stratocu layer. .Outlook... Late night/early morning river valley steam fog is possible early Monday and Tuesday mornings with cool air temps over warm river water. Otherwise, VFR is expected through Wednesday under high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...22 NEAR TERM...Shallenberger SHORT TERM...Shallenberger LONG TERM...Shallenberger AVIATION...WM
Hazardous Weather Outlook National Weather Service Pittsburgh PA 332 AM EDT Fri Sep 6 2024 PAZ008-009-014>016-021-022-029-031-073>078-WVZ012-021-509>514-070745- Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 332 AM EDT Fri Sep 6 2024 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-070745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver- Hancock-Brooke-Ohio-Marshall- 332 AM EDT Fri Sep 6 2024 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated strong to severe storms are possible this afternoon and evening. The main threat will be damaging wind gusts, but large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT Fri Sep 6 2024
OHZ040-041-062145-
Columbiana OH-Carroll OH-
502 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN COLUMBIANA AND
NORTHEASTERN CARROLL COUNTIES UNTIL 545 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Carrollton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carrollton, Augusta, Salineville, Malvern, Hanoverton,
Summitville, Mechanicstown, New Garden, East Rochester, Guilford
Lake State Park and Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4073 8117 4073 8109 4077 8109 4089 8087
4064 8072 4059 8114 4072 8119
TIME...MOT...LOC 2102Z 239DEG 21KT 4066 8107
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ShallenbergerSpecial Weather Statement
National Weather Service Pittsburgh PA
512 PM EDT Fri Sep 6 2024
OHZ048-057-058-062145-
Coshocton OH-Muskingum OH-Guernsey OH-
512 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MUSKINGUM...
SOUTHEASTERN COSHOCTON AND NORTHWESTERN GUERNSEY COUNTIES UNTIL 545
PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dresden, or 12 miles north of Zanesville, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coshocton, West Lafayette, Dresden, Frazeysburg, Conesville,
Plainfield, Otsego and Boden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4016 8209 4031 8165 4001 8170 4005 8211
4015 8212
TIME...MOT...LOC 2111Z 265DEG 13KT 4012 8206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ShallenbergerSpecial Weather Statement
National Weather Service Pittsburgh PA
524 PM EDT Fri Sep 6 2024
PAZ008-009-015-062200-
Forest PA-Clarion PA-Venango PA-
524 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FOREST...EAST
CENTRAL VENANGO AND NORTHWESTERN CLARION COUNTIES UNTIL 6 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Knox, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fryburg and Cranberry Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4134 7967 4143 7943 4126 7937 4128 7963
4128 7965
TIME...MOT...LOC 2124Z 253DEG 6KT 4134 7959
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ShallenbergerSpecial Weather Statement
National Weather Service Pittsburgh PA
532 PM EDT Fri Sep 6 2024
OHZ041-062200-
Columbiana OH-
532 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLUMBIANA COUNTY UNTIL
6 PM EDT...
At 532 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Lisbon, or 13 miles northwest of Wellsville,
moving east at 25 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbiana, Calcutta, Lisbon, Leetonia, Rogers, Summitville,
Beaver Creek State Park, Guilford Lake State Park, Lake Tomahawk,
Glenmoor and New Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4090 8071 4090 8066 4067 8055 4064 8087
4079 8094
TIME...MOT...LOC 2131Z 250DEG 21KT 4072 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
TCSpecial Weather Statement
National Weather Service Pittsburgh PA
543 PM EDT Fri Sep 6 2024
PAZ008-014-015-022-062215-
Butler PA-Armstrong PA-Clarion PA-Venango PA-
543 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL VENANGO...
NORTHWESTERN ARMSTRONG...NORTHERN BUTLER AND SOUTHWESTERN CLARION
COUNTIES UNTIL 615 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Slippery Rock, or 10 miles southeast of Grove City,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rimersburg, Slippery Rock, Seneca, Harrisville, Parker, Sligo,
Emlenton, Bruin, Clintonville, St. Petersburg, West Liberty, Eau
Claire, Kennerdell, Petrolia, Callensburg, Fairview, West Sunbury,
Foxburg, Cherry Valley and Hooker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4117 7997 4138 7970 4105 7939 4097 8003
4109 8008 4110 8007
TIME...MOT...LOC 2143Z 246DEG 11KT 4105 7995
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ShallenbergerSpecial Weather Statement
National Weather Service Pittsburgh PA
555 PM EDT Fri Sep 6 2024
OHZ048-057-058-062230-
Coshocton OH-Muskingum OH-Guernsey OH-
555 PM EDT Fri Sep 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MUSKINGUM...
SOUTHEASTERN COSHOCTON AND WESTERN GUERNSEY COUNTIES UNTIL 630 PM
EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of North Zanesville, or 8 miles northeast of
Zanesville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, Cambridge, New Concord, Byesville, North Zanesville,
Dresden, Pleasant Grove, Senecaville, Lore City, Old Washington,
Norwich, Otsego, Bridgeville, Drake, Boden, Birmingham, Kimbolton
and Salt Fork State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4016 8182 4022 8148 4022 8141 3992 8145
3992 8146 3989 8146 3990 8149 3997 8204
4011 8206
TIME...MOT...LOC 2154Z 260DEG 26KT 4005 8193
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ShallenbergerThe Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
19 thunderstorm wind, 6 hail. Local standard time, as filed.
Report of trees down along Lisbon Road.
Trees and power lines were reported down near Martin Road.
Trees and wires were reported down near the Blackhawk Golf Course.
Trees were reported to be downed along Blackhawk Road.
Large tree limbs and a whole tree were reported down in the area.
A trained spotter reported a lot of trees were blown down on to the road outside his home.
Power poles were reported to be broken in the area.
Numerous trees were reported down in the vicinity of Engle Road.
Trees were reported to be blown down along Allegheny Street.
A report and photos were received of a large tree uprooted. The tree fell into a home, with no injuries reported.
Multiple trees were blown down along Route 51 near Brady's Run Park.
Trees and wires were blown down along Route 18.
Power poles were reported broken in the area.
Trees were reported down along Goehring Road.
Numerous trees and wires were blown down on Bennetts Road, causing power outages.
Trees were blown down along Dogwood Drive.
Along Silver Spring Lane, trees were blown down.
A few trees were reported down in the area.
Power lines were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215712, 1215713, 1215703, 1215714, 1215715, 1215704, 1215716, 1215717, 1215718, 1215706, 1215719, 1215720, 1215722, 1215707, 1215728, 1215708, 1215723, 1215724, 1215709, 1215725, 1215721, 1215726, 1215727, 1215729, 1215730.